RENEE KEMP: Welcome to our webcast. I'm Renee Kemp. Anemia is a condition in which your body's red blood cells can't carry enough oxygen for your body to be healthy. Many people can develop anemia, but people living with HIV may have some added risks and may need to be especially concerned. Joining me today to discuss anemia and people living with HIV is Dr. Lisa Capaldini. She's in private practice in San Francisco. Thank you for joining me, Dr. Capaldini.
We've seen signs suggesting that people living with HIV should ask about their third number, referring to their hematocrit. What does that mean?
LISA CAPALDINI, MD: Well, it's talking about paying attention to red blood cell count in addition to the first two numbers that people are more familiar with, meaning their T cells and their viral load. The red blood cell count determines how tired you are, how well your body carries oxygen, and we're learning that a lot of people with HIV who are doing well in terms of their viral load or their T cells may feel tired because they're anemic, and they don't know they're anemic because they haven't really focused on this third number when looking over their labs with their clinicians.
RENEE KEMP: If you would, Dr. Capaldini, explain what is anemia, and just how common is it among people living with HIV?
LISA CAPALDINI, MD: Anemia means you don't have enough red blood cells, and anemia is very common in advanced HIV disease and less common in earlier stages. So if you look at HIV people across the board, probably about 30% of people are anemic, with people with advanced AIDS being over 50% anemia and people with early HIV being under 10%.
RENEE KEMP: Is anemia something that is routinely diagnosed?
LISA CAPALDINI, MD: Anemia is routinely diagnosable, although it's often not noted by clinicians or patients. What I mean by that is when you get a T cell count, you normally get a blood test called a complete blood count, of which blood cell analysis is part of that. Usually, the data is there. It's a matter of the clinician and the patient noting that anemia is present and deciding to do something about it.
RENEE KEMP: What is it that causes anemia among people who live with HIV?
LISA CAPALDINI, MD: Well, worldwide, outside of HIV, the biggest causes of anemia are nutritional problems -- iron deficiency and vitamin deficiency. In people with HIV disease, vitamin deficiencies are possible, but relatively uncommon as causes of anemia. More often, anemia can be caused by medications, certain antivirals, certain drugs that are used to treat infections, chemotherapeutic agents. Some opportunistic infections, like mycobacterium avium, can cause anemia. Occasionally, people have what are called autoimmune conditions where their body destroys their own red blood cells.
Across the board, though, there are many people with HIV who have HIV-associated anemia, but we're unable to find a specific cause for it. Even in those cases, those patients benefit from treatment.
RENEE KEMP: For people who are living with HIV, what are the consequences of being anemic?
LISA CAPALDINI, MD: On a practical level, the most common consequence is feeling tired, and that can show up in people with mild anemia, with exercise difficulty, not being able to carry your children up the flights of stairs. In people who have severe anemia, they may have trouble getting out of bed, trouble with nausea, trouble with headaches, overwhelming dizziness.
On a disease level, we know that anemia and HIV disease is correlated with decreased survival, meaning people don't live as long, and with what we call decreased quality of life, meaning if you ask people, "How do you feel day to day? Can you do the things that matter to you?" people with anemia don't have as good quality of life.
RENEE KEMP: Also joining is today is Dr. Brian Boyle. He's the Assistant Professor of Medicine at the Weill Cornell Medical College. Thank you for joining us, Dr. Boyle.
BRIAN BOYLE, MD: If they're anemic and they have an underlying risk of heart disease, that may cause complications and problems from that aspect, as well as it may affect how they take their medications. If they're fatigued and tired all the time, frequently anemia can appear like depression. They don't get joy out of life. They don't get joy out of the things they used to, and that can be related simply to anemia. So when you feel like that, obviously, you may not feel like taking your medication, so it may affect your adherence to your medication, and therefore it may affect how your disease progresses and how well you control HIV.
RENEE KEMP: Dr. Capaldini, how can patients even tell if they have anemia? Are there symptoms?
LISA CAPALDINI, MD: Well, there are symptoms like fatigue, dizziness, headaches, but these are not very specific for anemia, and many people with HIV have other medical problems -- for example, chronic hepatitis B or hepatitis C, or they may have mental health problems that can make them feel tired. So, really, the best way to see if you're anemic or not is to look carefully at the lab work you get on a regular basis.
RENEE KEMP: What are the treatment options for a person living with AIDS who's also anemic?
LISA CAPALDINI, MD: The treatment options for anemia are very dependent on the cause of the anemia. For example, if someone's on a medication that causes the anemia, you have to look at how critical is that medicine. If it's an antiviral medicine that can safely be substituted, like AZT, you might just stop that medicine and substitute another one. If there's a patient with very, very advance HIV for whom AZT is one of the few drugs that still works, you might leave that patient on AZT and treat their anemia with a red blood cell stimulator called erythropoietin. If it's an infection that is curable, if you get rid of the infection you can get rid of the anemia.
In many cases, irrespective of the cause, we often treat the anemia by stimulating blood marrow cells. There's this drug called erythropoietin, and even if the person's cause of anemia is not fixable, that may help correct the anemia somewhat.
RENEE KEMP: Now, Dr. Boyle, for patients who have AZT-induced anemia, what are their options?
BRIAN BOYLE, MD: It depends a lot upon the individual patient's situation. Some of my patients who are on AZT and have AZT-induced anemia may not have other treatment options available to them, so they have to stay on the AZT. And if they have to stay on the AZT, then you need to find ways to improve their anemia. Of course, if the anemia is severe on AZT, they may simply have to come off it regardless and changing them to another medication and maintaining their antiretroviral therapy.
RENEE KEMP: Dr. Capaldini, what is your best advice for a patient who might be concerned that they might have HIV-related anemia?
LISA CAPALDINI, MD: I recommend that my patients go over their lab work with their clinicians when they get their T cells and their viral load results and check in with their clinician. "Am I anemic? What were my red counts a year ago? What are they now? Am I on any medicines that might cause me to be anemic?" This is a simple thing to go through every time you go over your lab work. It's something we really shouldn't be missing in anyone, because the data is usually there. It's a matter of paying attention to it.
Another thing I'd like to add is that, from a practical, day-to-day, clinical care point of view, I think anemia is a tree that gets lost in the forest of HIV and people's other medical conditions. For example, I saw a new patient a couple months ago who had a very bad heart disorder which made her short of breath, had relatively early HIV disease, and she and her cardiologist were very, very concerned about her worsening shortness of breath, fearing that her heart problem was worse. It turned out that most of her shortness of breath turned out to be from AZT-induced anemia, and when that anemia was corrected, her cardiac problems were minimal. This was a woman who thought she had two feet in the grave, one from her HIV disease, because she felt so bad, the other, thinking her heart disease was worse than it was because of her anemia. But the fatigue from the anemia overlapped the fatigue she had from her heart disease, and it was assumed on her part that she was tired because she was HIV-positive. That's why I encourage people to look at your lab work each time. It's easy to miss.
RENEE KEMP: Dr. Boyle, what is your take-home message for people who have HIV-related anemia?
BRIAN BOYLE, MD: My final thought would be that anemia is important to patients, and that they should be aware of whether or not they are anemic, especially if they're experiencing symptoms that we've discussed during this that may suggest anemia. If they encounter those, and if they are anemic, then it should be treated, and they should discuss that with their health care provider.
RENEE KEMP: I'd like to thank our guests, Dr. Lisa Capaldini and Dr. Brian Boyle, and you for joining our webcast. I'm Renee Kemp.